Alert archive / Texas / Red Flag Warnings in 2008
Red Flag Warning 4, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Jan 31, 2008, 4:05 AM CST for 19 counties in Texas. It took effect at Jan 31, 2008, 10:00 AM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 31, 2008, 4:05 AM CST (10:05 UTC)
- In effect from
- Jan 31, 2008, 10:00 AM CST
- Expired
- Jan 31, 2008, 2:46 PM CST
- In force
- 5 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Andrews County, TX, Borden County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Reagan County, TX, Scurry County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 7 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 10.1 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3902 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KMAF 311005 RFWMAF RED FLAG WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 405 AM CST THU JAN 31 2008 ...A RED FLAG WARNING IS IN EFFECT FROM 10 AM CST /9 AM MST/ THIS MORNING THROUGH 6 PM CST /5 PM MST/ THIS AFTERNOON FOR MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO FOR 20 FOOT WINDS IN EXCESS OF 20 MPH...RELATIVE HUMIDITIES LESS THAN 15 PERCENT...AND HIGH FIRE DANGER... .STRONG AND GUSTY WINDS BEHIND A COLD FRONT WILL COMBINE WITH VERY DRY AIR TO PRODUCE CRITIAL FIRE WEATHER CONDITIONS ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO TODAY. WHILE DRY CONDITIONS ARE EXPECTED AREAWIDE...THE DRIEST AND MOST CRITICAL CONDITIONS WILL EXIST ACROSS THE LOWER ELEVATIONS OF THE TRANS PECOS. NMZ115-TXZ045>048-050>053-058>063-067>070-075-082-010000- /O.UPG.KMAF.FW.A.0002.080131T1600Z-080201T0000Z/ /O.NEW.KMAF.FW.W.0004.080131T1600Z-080201T0000Z/ SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES-DAWSON-BORDEN-SCURRY- ANDREWS-MARTIN-HOWARD-MITCHELL- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-PECOS-TERRELL- 405 AM CST THU JAN 31 2008 /305 AM MST THU JAN 31 2008/ ...RED FLAG WARNING IN EFFECT FROM 10 AM CST /9 AM MST/ THIS MORNING TO 6 PM CST /5 PM MST/ THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM CST /9 AM MST/ THIS MORNING TO 6 PM CST /5 PM MST/ THIS AFTERNOON. NORTHWEST 20 FOOT WINDS WILL INCREASE TO 20 TO 30 MPH BY MIDDAY TODAY. WITH NEAR ZERO AFTERNOON DEWPOINTS EXPECTED...RELATIVE HUMIDITY VALUES WILL LIKELY DROP BELOW 15 PERCENT THIS AFTERNOON. DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING VEHICLE. KEEP VEHICLES ON DRIVING SURFACES...AND DO NOT DRIVE THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR FLAMES OR SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW INTO DANGEROUS WIND-DRIVEN WILDFIRES. $$
1 follow-up statement
000 WWUS84 KMAF 312046 RFWMAF RED FLAG WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 246 PM CST THU JAN 31 2008 ...FIRE WEATHER WATCH IS IN EFFECT FROM 11 AM MST FRIDAY MORNING THROUGH 5 PM MST FRIDAY AFTERNOON FOR THE GUADALUPE MOUNTAINS BELOW 6000 FEET FOR 20 FOOT WINDS IN EXCESS OF 20 MPH...RELATIVE HUMIDITIES LESS THAN 15 PERCENT AND HIGH FIRE DANGER... .A VERY DRY AIRMASS WILL REMAIN ACROSS THE GUADALUPE MOUNTAINS ON FRIDAY...AND INCREASING 20 FOOT WINDS CAN BE EXPECTED DURING THE AFTERNOON. THIS COMBINED WITH LOW RELATIVE HUMIDITIES AND CURED FINE FUELS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS FRIDAY AFTERNOON. NMZ115-TXZ045>048-050>053-058>063-067>070-075-082-312200- /O.CAN.KMAF.FW.W.0004.000000T0000Z-080201T0000Z/ SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES-DAWSON-BORDEN-SCURRY- ANDREWS-MARTIN-HOWARD-MITCHELL- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-PECOS-TERRELL- 246 PM CST THU JAN 31 2008 /146 PM MST THU JAN 31 2008/ ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELLED THE RED FLAG WARNING. ALTHOUGH A DRY AIRMASS WILL REMAIN ACROSS THE PLAINS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO...20 FOOT WINDS WILL CONTINUE TO DECREASE THROUGH THE REMAINDER OF THIS AFTERNOON. $$ NMZ114-TXZ258-011115- /O.NEW.KMAF.FW.A.0003.080201T1800Z-080202T0000Z/ GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS- 146 PM MST THU JAN 31 2008 ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A FIRE WEATHER WATCH...WHICH IS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON. WARM TEMPERATURES ARE EXPECTED FRIDAY AFTERNOON AS A VERY DRY AIRMASS REMAINS IN PLACE. THIS ALONG WITH SOUTHWEST WINDS INCREASING TO NEAR 20 MPH WILL ALLOW THE RELATIVE HUMIDITIES TO FALL BELOW 15 PERCENT...POSSIBLY NEARING 10 PERCENT ACROSS THE LOWEST ELEVATIONS OF THE GUADALUPE MOUNTAINS. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Jan 31, 3:44 AM CST, 21 minutes earlier.
Area forecast discussion, Jan 31, 3:44 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
344 AM CST THU JAN 31 2008
.DISCUSSION...
WIND WILL CONTINUE TO BE A FACTOR THROUGH AT LEAST MIDDAY AS THE
BASE OF AN UPPER TROUGH SWINGS ACROSS NEW MEXICO AND TEXAS THIS
MORNING. THIS TROUGH HAS SPUN UP A DEEP LOW PRESSURE SYSTEM AT
THE SURFACE THAT IS DRAGGING A PACIFIC FRONT THROUGH THE AREA
THIS MORNING. AS OF 08Z THE FRONT APPEARS TO BE NEAR A MAF TO FST
LINE WITH GUSTY NORTHWEST WINDS IN ITS WAKE. THIS FRONT SHOULD
PASS THROUGH THE REST OF CWA BY SUNRISE BUT A TIGHT PRESSURE GRADIENT
BEHIND THE FRONT WILL CONTINUE THROUGH THE MORNING AND BEGIN TO RELAX
DURING THE AFTERNOON.
THE HIGH WIND WARNING FOR GUADALUPE MOUNTAINS REMAINS IN EFFECT
UNTIL 12Z WITH A WARNING FOR THE DAVIS MOUNTAINS CONTINUING UNTIL
18Z. WILL CONTINUE WIND ADVISORY IN EFFECT UNTIL 18Z FOR MOST OF
THE CWA EXCEPT ALONG RIO GRANDE. AS OF 08Z WIND SPEEDS ACROSS THE
PLAINS ARE WELL BELOW SUSTAINED 30 MPH... BUT VAD WIND PROFILER
STILL SHOWS 50 TO 70KT WINDS ALOFT WHICH COULD MIX DOWN DURING THE
MORNING. BY THE TIME AFTERNOON ROLLS AROUND AND BETTER HEATING
/MIXING OCCUR... THE UPPER TROUGH WILL HAVE MOVED WELL EAST OF THE
AREA AND 700MB WINDS CAN BE EXPECTED TO DECREASE.
AS FAR AS TEMPERATURES TODAY WILL BE COOLER THAN NORMAL WITH HIGHS
GENERALLY IN THE 40S AND 50S. COLD BEHIND THE FRONT TONIGHT SO STAYED
TOWARD FWC GUIDANCE. WARMER TEMPERATURES WILL RETURN TO THE REGION
FRIDAY AS AS DEVELOPING LEESIDE TROUGH WILL BRING THE WIND BACK
AROUND TO THE SOUTH. HIGHS IN THE 60S EXPECTED FRIDAY THROUGH
MONDAY AS UPPER RIDGE GUILDS IN FROM THE WEST WITH NO SIGNIFICANT
UPPER TROUGH UNTIL EARLY NEXT WEEK. THEN THE RECENT WINDY/DUSTY
PATTERN BEGINS ALL OVER AS ANOTHER UPPER TROUGHS SWINGS ACROSS NEW
MEXICO AND INTO TEXAS DRIVING A PACIFIC FRONT THROUGH THE AREA.
HIGHS DROP BACK INTO THE 50S TUESDAY TOWARD THE WEEKEND. NOT
STARTING 2008 OFF WELL IN REGARDS TO PRECIPITATION AS FALLING
BEHIND NORMAL READINGS... ALSO NO PRECIPITATION IN THE FORECAST.
&&
.FIRE WEATHER...
A RED FLAG WARNING WILL BE IN EFFECT TODAY FOR SOUTHEASTERN NEW MEXICO...
THE TRANS PECOS... AND PERMIAN BASIN. BEHIND THE FRONT EXPECT COOLER
TEMPERATURES BUT VERY DRY AIR. MINIMUM RH BELOW 15 PERCENT AND
20 FT WINDS OF 20 MPH OR GREATER WILL BE POSSIBLE ACROSS A LARGE
PORTION OF THE AREA. DRY CONDITIONS WILL CONTINUE THROUGH THE WEEKEND
BUT LOWER WIND SPEEDS EXPECTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 51 25 63 34 / 10 0 0 0
CARLSBAD NM 53 23 65 32 / 0 0 0 0
DRYDEN TX 61 32 65 36 / 0 0 0 0
FORT STOCKTON TX 57 30 70 40 / 0 0 0 0
GUADALUPE PASS TX 44 31 60 37 / 0 0 0 0
HOBBS NM 50 22 66 34 / 10 0 0 0
MARFA TX 47 16 63 28 / 0 0 0 0
MIDLAND INTL AIRPORT TX 52 24 64 34 / 0 0 0 0
ODESSA TX 51 25 65 34 / 0 0 0 0
WINK TX 57 25 69 34 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 9 AM THIS MORNING TO 5 PM MST THIS
AFTERNOON FOR THE FOLLOWING ZONES...SOUTHEAST PLAINS/BLM
ROSWELL/LNZ.
WIND ADVISORY FROM 2 AM TO 11 AM MST THIS MORNING FOR THE
FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...
NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.
HIGH WIND WARNING FROM 2 AM TO 5 AM MST EARLY THIS MORNING FOR
THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...RED FLAG WARNING FROM 10 AM THIS MORNING TO 6 PM CST THIS
AFTERNOON FOR THE FOLLOWING ZONES...ANDREWS...BORDEN...
CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...
LOVING...MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...
REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...TERRELL...
UPTON...WARD...WINKLER.
WIND ADVISORY FROM 3 AM EARLY THIS MORNING TO NOON CST TODAY FOR
THE FOLLOWING ZONES...ANDREWS...BORDEN...CRANE...DAWSON...
ECTOR...GAINES...GLASSCOCK...HOWARD...LOVING...MARTIN...
MIDLAND...MITCHELL...PECOS...REAGAN...REEVES COUNTY AND
UPPER TRANS PECOS...SCURRY...UPTON...VAN HORN AND HIGHWAY
54 CORRIDOR...WARD...WINKLER.
HIGH WIND WARNING FROM 2 AM TO 5 AM MST EARLY THIS MORNING FOR
THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.
HIGH WIND WARNING FROM 3 AM EARLY THIS MORNING TO NOON CST TODAY
FOR THE FOLLOWING ZONES...DAVIS/APACHE MOUNTAINS AREA.
&&
01/72Hazardous weather outlook, Jan 31, 3:47 AM CST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 347 AM CST THU JAN 31 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-011000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 347 AM CST THU JAN 31 2008 /247 AM MST THU JAN 31 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT STRONG NORTHWEST WINDS OF 25 TO 35 MPH WILL AFFECT MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO THIS MORNING. VERY STRONG NORTHWEST WINDS OF 35 TO 45 MPH... WITH GUSTS TO 55 MPH...ARE POSSIBLE ACROSS THE DAVIS MOUNTAINS THIS MORNING. WINDY AND VERY DRY CONDITIONS FOLLOWING A COLD FRONT WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO TODAY. USE OF FLAMMABLE MATERIALS OUTDOORS IS HIGHLY DISCOURAGED TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 2:46 PM CST | Fire Weather Watch | MAF | 15 hr |
Nearby
Red Flag Warnings in Texas, 2008Red Flag Warnings in New Mexico, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.